Well, perioral dermatitis or sometimes called periorificial dermatitis is a condition in which acne papules are formed around the mouth and/or chin caused by an allergic reaction to the flavorings found in toothpaste such as mint (i.e. peppermint, spearmint) and cinnamon (i.e. cinnamic aldehyde), tartar control toothpaste or sodium lauryl sulfate, a toothpaste cleansing agent. The condition can also be caused by topical corticosteroids, topical fluorinated steroids, or inhaled steroids.
Some dermatologists believe the condition may be also caused by fluoride, an active ingredient found in toothpaste but, further studies will have to be conducted to prove that theory. The acne bumps may appear to be red and/or filled with pus. Symptoms include itching and burning sensations.
|Young, African-American male exhibiting perioral dermatitis.|
Photo Credit: Dermatology Journal Online
Physicians usually treat perioral dermatitis with medications such as benzoyl peroxide and anti-biotic drugs such as Clindamycin and Erythromycin. Also the usage of any topical steroid cream would have to be discontinued during treatment. Treatment could take several months and the acne papules could return if topical steroid is re-introduced to the skin.
So the next time you purchase toothpaste be sure to look for brands that do not contain ingredients which could cause irritation. Also, when ever you brush your teeth be sure to cleanse the mouth are with a mild soap or cleansing cloth. If you notice signs of perioral dermatitis please contact your dermatologist.
Have you ever experienced acne caused by toothpaste? Share your thoughts in the comments section. I would love to hear from you!
And remember, you are perfect in beauty!